Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Jump distributions on $ [-1,1]$ whose orthogonal polynomials have leading coefficients with given asymptotic behavior

Author: D. S. Lubinsky
Journal: Proc. Amer. Math. Soc. 104 (1988), 516-524
MSC: Primary 42C05
MathSciNet review: 962822
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct an explicit even jump distribution $ d\alpha (x)$ on $ [-1,1]$ for which $ {\gamma _n}(d\alpha )$, the leading coefficient of the $ n$th orthonormal polynomial for $ d\alpha (x)$, has any given asymptotic behavior. For example, if $ \{ {\xi _n}\} _1^\infty $ is a strictly increasing sequence with limit $ \infty $, and $ {\xi _{{3^{n + 1}}}}/{\xi _{{3^n}}} \to 1$ as $ n \to \infty $, we can ensure that $ {\lim _{n \to \infty }}{\gamma _n}(d\alpha ){2^{ - n}}/{\xi _n} = 1$. As a consequence, we have $ {\lim _{n \to \infty }}{\gamma _{n - 1}}(d\alpha )/{\gamma _n}(d\alpha ) = 1/2$; that is, $ d\alpha $ belongs to Nevai's class $ \mathcal{M}$. This positively and explicitly answers a question of Al. Magnus.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 42C05

Retrieve articles in all journals with MSC: 42C05

Additional Information

Keywords: Orthogonal polynomials, jump distributions, asymptotics, Nevai's class, leading coefficients, Jacobi matrices, discrete scattering
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society